How Depression Can Trigger an Overdose

How Depression Can Trigger an Overdose

Depression is a state of being that interferes with your ability to participate in everyday activities such as work, eat, sleep, engaging in relationships, study, and personal hygiene. Depression is often coupled with feelings of helplessness, hopelessness, and worthlessness. In addition, these combined emotions are often intense and continuous.

Signs of Depressions

The signs most often associated with depression include the following:

  • Feelings of helplessness and hopelessness
  • Loss of interest in daily activities
  • Appetite or weight changes
  • Sleep changes
  • Feelings of anger, irritability, agitation, and restlessness
  • Loss of energy
  • Strong feelings of worthlessness or guilt
  • Reckless behavior
  • Trouble focusing, making decisions, or remembering things
  • Unexplained aches and pains

These signs make it extremely difficult for a person to live his everyday life. When you couple the feelings of worthlessness and helplessness to these other emotions, the person is at great risk to do something foolish, such as attempting suicide through an overdose.

Depression and Suicide

There are very few suicide attempts that do not include depression; the correlation between the two is very high and if you or your loved one is experiencing depression, you need to cautiously and vigilantly look for signs that you or your loved one is considering suicide. If you find that your loved one talks about death quite a bit, or even directly talks about harming himself, you need to take address this concern.

If your loved one talks frequently about their feelings of hopelessness or of being trapped, keep an eye out to make sure that they are not behaving in a risky manner. If you notice reckless driving or increased alcohol or drug consumption, you need to pay close attention.

If you see your loved one calling or visiting people to say goodbye, getting their affairs in order and then suddenly behaving in a very calm and happy manner, you need to take action.

Often when a person is considering suicide, an overdose of drugs is an option. Because the toxic threshold that a person can reach varies, you need to monitor his use of prescribed medications.

Drug Overdose Symptoms

A person who is experiencing an overdose will display symptoms including the following:

  • Radical increase or decrease in temperature, pulse rate, respiratory rate, and blood pressure
  • Skin that is very cool and sweaty or hot and dry to the touch
  • Chest pains or shortness of breath
  • Abdominal pain, nausea, vomiting, and diarrhea
  • Sleepiness, confusion, and coma

Any of these symptoms require immediate medical attention. You need to call 911 and get medical assistance.

Get Help Before Depression Triggers an Overdose

There is no time to waste when it comes to dealing with an overdose. If you think you or someone you love is at risk of an overdose due to depression, call our toll free number any time of the day. We want to help turn your thinking from destructive to constructive.